How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Neuro Doctor Your Own Question
Neuro Doctor
Neuro Doctor, Neurologist (MD)
Category: Neurology
Satisfied Customers: 4630
Experience:  American Board Certified Neurologist, Internal Medicine
Type Your Neurology Question Here...
Neuro Doctor is online now
A new question is answered every 9 seconds

My son had a VNS device installed a couple of months ago to

Customer Question

My son had a VNS device installed a couple of months ago to control his epilepsy. The first week after it was turned on he had no seizure activity. As the device setting has been increased the amount of seizure activity (tremors) has increased (more frequently with each setting increase.) My question is whether or not we should consider turning the device back down. We have spoken to my neurologist about this but I would like to have additional insights into the pros and cons of reducing the setting as opposed to continuing to increase it and waiting.
Submitted: 3 months ago.
Category: Neurology
Expert:  Neuro Doctor replied 3 months ago.

Hi, I am an American Board Certified Neurologist with experience in treating all neurological and other medical conditions and I am very glad to help you with your health concerns.

What kind of seizures he gets, could you describe his seizures?

How often he has been getting seizures recently?

Is he on some seizure meds too?

Best regards,

Customer: replied 3 months ago.
For years prior to the device (he is 17 now) he had grand mal full body seizures which had been well controlled with Keppra. Once he began puberty he began to have "shakes" which we thought was anxiety related. Earlier this year these shakes resulted in a full grand mal seizure. We had an overnight EEG performed and it was determined that these shakes were in fact seizure activity. Since that time the shakes always lead to grand mal seizures (sometimes as many as 3 in a short setting) unless immediately stopped with Clonzepam.Currently he is taking Keppra, Topamax, Ativan and Clonzepam (as needed). We would like for him to come off of the Ativan since it causes significant tiredness. While at the .25 VNS setting, I was able to decrease the Ativan from 5mg/day to 4mg/day with no adverse effects. Now at the higher VNS setting there have been no Ativan reductions, but there was a increase in the Topamax... but still he has the shakiness. .
Expert:  Neuro Doctor replied 3 months ago.

Okay I see, has he been getting grand mal seizures too, or only the shakings since the VNS setting is increased?

Customer: replied 3 months ago.
Since the VNS device at the higher setting he has been getting both the shakiness which if not controlled immediately with the Clonzepam have led to gran mal seizures.
Expert:  Neuro Doctor replied 3 months ago.

Okay I see, Thank you so much for all these additional information! I am typing the answer now and I will post my answer here as soon as it is ready.

Expert:  Neuro Doctor replied 3 months ago.

Okay I am ready, I am posting my answer here;

It appears for some strange reason the VNS is not helping him, it is very unusual for seizures to worsen, increased VNS setting may not always help, but on the contrary increased setting making seizures worse is definitely unusual

This may indicate there is some technical issue, for example the vagal nerve lead or electrodes are not functioning properly, may be the leads not properly wrapping the vagal nerve

Or the device itself may be not be functioning properly

One or otherway the VNS seems not helping him, not just it is not helping; rather he has been getting more seizures

For the time being it is better if you guys go back on the previous parameters, or the parameters with which he was enjoying better control of seizures

If VNS setting is continued to increase then there is a fear of continued increase in seizures

While going back on VNS setting if he gets more seizures then it can be covered with extra doses of Clonazepam since it seems to be helping him, until the VNS issue is settled or rectified

Please let me know if you have any further questions; and if you feel you have received the answer to your question please rate me so that I can receive credit for the time and effort put by me in answering your question.

Best regards,

Expert:  Neuro Doctor replied 3 months ago.

Hi, please let me know if you have any further questions, or if you want to discuss this further.

Best regards